Women on the contraceptive pill have a higher risk of losing their libido, new German research has found.
Researchers from the University of Heidelberg have found a link between the contraceptive pill and female sexual dysfunction (FSD), a disorder with symptoms such as the inability to become aroused, the UK's Daily Telegraph reported.
Other hormonal methods, such as implants, were found to produce a similar effect.
"Sexual problems can have a negative impact on both quality of life and emotional wellbeing, regardless of age," researcher Dr Lisa-Maria Wallwiener said.
"Female sexual dysfunction is a very common disorder, with an estimated prevalence of about two in five women having at least one sexual dysfunction, and the most common complaint appearing to be low desire."
For the study, 1086 women, most of whom had been sexually active in the last month, were asked to fill in a questionnaire designed to identify any sexual problems they were experiencing. This was compared to the type of contraception they were using.
The researchers found that women who used the contraceptive pill were most likely to suffer from FSD, particularly when compared to those who used non-hormonal forms of protection, such as condoms.
It's thought the reduction in arousal is due to the synthetic hormones present in the contraceptive pill. These hormones which stop ovulation also lower testosterone which is necessary for a woman to become aroused.
"The irony is that these women are provided a medication that enables freedom from reproductive worries but these same women are not provided information that there are significant adverse sexual effects that may ensue," said Dr Irwin Goldstein, editor-in-chief of the Journal of Sexual Medicine, where the research was published.
"Agents that interfere with the hormonal milieu of women may adversely affect their sexual lives."
Have you got a sex and relationships question? Ask our sexologist, Gabrielle Morrissey